×

Mechanical balance laws for Boussinesq models of surface water waves. (English) Zbl 1253.35113

Summary: Depth-integrated long-wave models, such as the shallow-water and Boussinesq equations, are standard fare in the study of small amplitude surface waves in shallow water. While the shallow-water theory features conservation of mass, momentum and energy for smooth solutions, mechanical balance equations are not widely used in Boussinesq scaling, and it appears that the expressions for many of these quantities are not known. This work presents a systematic derivation of mass, momentum and energy densities and fluxes associated with a general family of Boussinesq systems. The derivation is based on a reconstruction of the velocity field and the pressure in the fluid column below the free surface, and the derivation of differential balance equations which are of the same asymptotic validity as the evolution equations. It is shown that all these mechanical quantities can be expressed in terms of the principal dependent variables of the Boussinesq system: the surface excursion \(\eta \) and the horizontal velocity \(w\) at a given level in the fluid.

MSC:

35Q35 PDEs in connection with fluid mechanics
76B15 Water waves, gravity waves; dispersion and scattering, nonlinear interaction
76M45 Asymptotic methods, singular perturbations applied to problems in fluid mechanics
PDFBibTeX XMLCite
Full Text: DOI

References:

[1] Agnon, Y., Madsen, P.A., Schäffer, H.A.: A new approach to high-order Boussinesq models. J. Fluid Mech. 399, 319–333 (1999) · Zbl 0960.76011 · doi:10.1017/S0022112099006394
[2] Alazman, A.A., Albert, J.P., Bona, J.L., Chen, M., Wu, J.: Comparison between the BBM equation and a Boussinesq system. Adv. Differ. Equ. 11, 121–166 (2006) · Zbl 1104.35039
[3] Ali, A., Kalisch, H.: Energy balance for undular bores. C. R., Méc. 338, 67–70 (2010) · Zbl 1300.76010 · doi:10.1016/j.crme.2010.02.003
[4] Alvarez-Samaniego, B., Lannes, D.: Large time existence for 3D water-waves and asymptotics. Invent. Math. 171, 485–541 (2008) · Zbl 1131.76012 · doi:10.1007/s00222-007-0088-4
[5] Amick, C.J.: Regularity and uniqueness of solutions to the Boussinesq system of equations. J. Differ. Equ. 54, 231–247 (1984) · Zbl 0557.35074 · doi:10.1016/0022-0396(84)90160-8
[6] Benjamin, T.B., Lighthill, M.J.: On cnoidal waves and bores. Proc. R. Soc. Lond. Ser. A 224, 448–460 (1954) · Zbl 0055.45605 · doi:10.1098/rspa.1954.0172
[7] Benjamin, T.B., Bona, J.B., Mahony, J.J.: Model equations for long waves in nonlinear dispersive systems. Philos. Trans. R. Soc. Lond. Ser. A 272, 47–78 (1972) · Zbl 0229.35013 · doi:10.1098/rsta.1972.0032
[8] Bjørkavåg, M., Kalisch, H.: Wave breaking in Boussinesq models for undular bores. Phys. Lett. A 375, 157–1578 (2011) · Zbl 1242.76019
[9] Bona, J.L., Chen, M.: A Boussinesq system for two-way propagation of nonlinear dispersive waves. Physica D 116, 191–224 (1998) · Zbl 0962.76515 · doi:10.1016/S0167-2789(97)00249-2
[10] Bona, J.L., Pritchard, W.G., Scott, L.R.: An evaluation of a model equation for water waves. Philos. Trans. R. Soc. Lond. Ser. A 302, 457–510 (1981) · Zbl 0497.76023 · doi:10.1098/rsta.1981.0178
[11] Bona, J.L., Chen, M., Saut, J.-C.: Boussinesq equations and other systems for small-amplitude long waves in nonlinear dispersive media. I: Derivation and linear theory. J. Nonlinear Sci. 12, 283–318 (2002) · Zbl 1022.35044 · doi:10.1007/s00332-002-0466-4
[12] Bona, J.L., Chen, M., Saut, J.-C.: Boussinesq equations and other systems for small-amplitude long waves in nonlinear dispersive media. II: The nonlinear theory. Nonlinearity 17, 925–952 (2004) · Zbl 1059.35103 · doi:10.1088/0951-7715/17/3/010
[13] Bona, J.L., Colin, T., Lannes, D.: Long wave approximations for water waves. Arch. Ration. Mech. Anal. 178, 373–410 (2005) · Zbl 1108.76012 · doi:10.1007/s00205-005-0378-1
[14] Bona, J.L., Dougalis, V.A., Mitsotakis, D.E.: Numerical solution of KdV-KdV systems of Boussinesq equations. I. The numerical scheme and generalized solitary waves. Math. Comput. Simul. 74, 214–228 (2007) · Zbl 1158.35410 · doi:10.1016/j.matcom.2006.10.004
[15] Bona, J.L., Grujić, Z., Kalisch, H.: A KdV-type Boussinesq system: From the energy level to analytic spaces. Discrete Contin. Dyn. Syst. 26, 1121–1139 (2010) · Zbl 1183.35226 · doi:10.3934/dcds.2010.26.1121
[16] Boussinesq, J.: Théorie des ondes et des remous qui se propagent le long d’un canal rectangulaire horizontal, en communiquant au liquide contenu dans ce canal des vitesses sensiblement pareilles de la surface au fond. J. Math. Pures Appl. 17, 55–108 (1872) · JFM 04.0493.04
[17] Chazel, F., Benoit, M., Ern, A., Piperno, S.: A double-layer Boussinesq-type model for highly nonlinear and dispersive waves. Proc. R. Soc. Lond. Ser. A 465, 2319–2346 (2009) · Zbl 1186.35156 · doi:10.1098/rspa.2008.0508
[18] Chen, M.: Exact solution of various Boussinesq systems. Appl. Math. Lett. 11, 45–49 (1998) · Zbl 0942.35140 · doi:10.1016/S0893-9659(98)00078-0
[19] Chen, M.: Numerical investigation of a two-dimensional Boussinesq system. Discrete Contin. Dyn. Syst. 23, 1169–1190 (2009) · Zbl 1155.35409 · doi:10.3934/dcds.2009.23.1169
[20] Christov, C.I.: An energy-consistent dispersive shallow-water model. Wave Motion 34, 161–174 (2001) · Zbl 1074.76510 · doi:10.1016/S0165-2125(00)00082-2
[21] Craig, W.: An existence theory for water waves and the Boussinesq and Korteweg-de Vries scaling limits. Commun. Partial Differ. Equ. 10, 787–1003 (1985) · Zbl 0577.76030 · doi:10.1080/03605308508820396
[22] Craig, W., Groves, M.D.: Hamiltonian long-wave approximations to the water-wave problem. Wave Motion 19, 367–389 (1994) · Zbl 0929.76015 · doi:10.1016/0165-2125(94)90003-5
[23] Craig, W., Sulem, C.: Numerical simulation of gravity waves. J. Comput. Phys. 108, 73–83 (1993) · Zbl 0778.76072 · doi:10.1006/jcph.1993.1164
[24] Craig, W., Guyenne, P., Kalisch, H.: Hamiltonian long-wave expansions for free surfaces and interfaces. Commun. Pure Appl. Math. 58, 1587–1641 (2005) · Zbl 1151.76385 · doi:10.1002/cpa.20098
[25] Dougalis, V.A., Mitsotakis, D.E., Saut, J.-C.: On some Boussinesq systems in two space dimensions: theory and numerical analysis. Modél. Math. Anal. Numér. 41, 825–854 (2007) · Zbl 1140.76314 · doi:10.1051/m2an:2007043
[26] Dougalis, V.A., Mitsotakis, D.E., Saut, J.-C.: On initial-boundary value problems for a Boussinesq system of BBM-BBM type in a plane domain. Discrete Contin. Dyn. Syst. 23, 1191–1204 (2009) · Zbl 1155.35431
[27] Dutykh, D., Dias, F.: Energy of tsunami waves generated by bottom motion. Proc. R. Soc. Lond. Ser. A 465, 725–744 (2009) · Zbl 1186.86004 · doi:10.1098/rspa.2008.0332
[28] Fokas, A.S., Pelloni, B.: Boundary value problems for Boussinesq type systems. Math. Phys. Anal. Geom. 8, 59–96 (2005) · Zbl 1070.35030 · doi:10.1007/s11040-004-1650-6
[29] Green, A.E., Naghdi, P.M.: A derivation of equations for wave propagation in water of variable depth. J. Fluid Mech. 78, 237–246 (1976) · Zbl 0351.76014 · doi:10.1017/S0022112076002425
[30] Kaup, D.J.: A higher-order wave equation and the method for solving it. Prog. Theor. Phys. 54, 396–408 (1975) · Zbl 1079.37514 · doi:10.1143/PTP.54.396
[31] Kennedy, A.B., Kirby, J.T., Chen, Q., Dalrymple, R.A.: Boussinesq-type equations with improved nonlinear performance. Wave Motion 33, 225–243 (2001) · Zbl 1074.76547 · doi:10.1016/S0165-2125(00)00071-8
[32] Keulegan, G.H., Patterson, G.W.: Mathematical theory of irrotational translation waves. Natl. Bur. Stand. J. Res. 24, 47–101 (1940) · JFM 66.1071.01 · doi:10.6028/jres.024.027
[33] Kim, G., Lee, C., Suh, K.-D.: Extended Boussinesq equations for rapidly varying topography. Ocean Eng. 33, 842–851 (2009) · doi:10.1016/j.oceaneng.2009.05.002
[34] Kirby, J.: A general wave equation for waves over rippled beds. J. Fluid Mech. 162, 171–186 (1986) · Zbl 0596.76017 · doi:10.1017/S0022112086001994
[35] Kundu, P.K., Cohen, I.M.: Fluid Mechanics. Academic Press, New York (2008)
[36] Lannes, D.: Well-posedness of the water-waves equations. J. Am. Math. Soc. 18, 605–654 (2005) · Zbl 1069.35056 · doi:10.1090/S0894-0347-05-00484-4
[37] Lannes, D., Bonneton, P.: Derivation of asymptotic two-dimensional time-dependent equations for surface water wave propagation. Phys. Fluids 21, 016601 (2009) · Zbl 1183.76294
[38] Madsen, P.A., Schäffer, H.A.: Higher-order Boussinesq-type equations for surface gravity waves: derivation and analysis. Philos. Trans. R. Soc. Lond. Ser. A 356, 3123–3184 (1998) · Zbl 0930.35137 · doi:10.1098/rsta.1998.0309
[39] Madsen, P.A., Furman, D.R., Wang, B.: A Boussinesq-type method for fully nonlinear waves interacting with rapidly varying bathymetry. Coast. Eng. 53, 487–504 (2006) · doi:10.1016/j.coastaleng.2005.11.002
[40] Nachbin, A., Choi, W.: Nonlinear waves over highly variable topography. Eur. Phys. J. 147, 113–132 (2007)
[41] Peregrine, D.H.: Calculation of the development of an undular bore. J. Fluid Mech. 25, 321–330 (1966) · doi:10.1017/S0022112066001678
[42] Peregrine, D.H.: Equations for water waves and the approximation behind them. In: Waves on Beaches and Resulting Sediment Transport, pp. 95–121. Academic Press, New York (1972)
[43] Schneider, G., Wayne, C.E.: The long-wave limit for the water wave problem. I. The case of zero surface tension. Commun. Pure Appl. Math. 53, 1475–1535 (2000) · Zbl 1034.76011 · doi:10.1002/1097-0312(200012)53:12<1475::AID-CPA1>3.0.CO;2-V
[44] Schonbek, M.E.: Existence of solutions for the Boussinesq system of equations. J. Differ. Equ. 42, 325–352 (1981) · Zbl 0476.35067 · doi:10.1016/0022-0396(81)90108-X
[45] Shi, F., Dalrymple, R.A., Kirby, J.T., Chen, Q., Kennedy, A.B.: A fully nonlinear Boussinesq model in generalized curvilinear coordinates. Coast. Eng. 42, 337–358 (2001) · doi:10.1016/S0378-3839(00)00067-3
[46] Stoker, J.J.: Water Waves: The Mathematical Theory with Applications. Pure and Applied Mathematics, vol. IV. Interscience Publishers, New York (1957) · Zbl 0078.40805
[47] Su, C.H., Gardner, C.S.: Korteweg-de Vries equation and generalizations. III: Derivation of the Korteweg–de Vries equation and Burgers equation. J. Math. Phys. 10, 536–539 (1969) · Zbl 0283.35020 · doi:10.1063/1.1664873
[48] Teng, M.H., Wu, T.Y.: Effects of channel cross-sectional geometry on long wave generation and propagation. Phys. Fluids 9, 3368–3377 (1997) · Zbl 1185.76460 · doi:10.1063/1.869449
[49] Wahlen, E.: Hamiltonian long-wave approximations of water waves with constant vorticity. Phys. Lett. A 372, 2597–2602 (2008) · Zbl 1220.76019 · doi:10.1016/j.physleta.2007.12.018
[50] Wei, G., Kirby, J.T., Grilli, S.T., Subramanya, R.: A fully nonlinear Boussinesq model for surface waves. Part 1. Highly nonlinear unsteady waves. J. Fluid Mech. 294, 71–92 (1995) · Zbl 0859.76009 · doi:10.1017/S0022112095002813
[51] Whitham, G.B.: Linear and Nonlinear Waves. Wiley, New York (1974) · Zbl 0373.76001
[52] Wu, S.: Well-posedness in Sobolev spaces of the full water wave problem in 2-D. Invent. Math. 130, 39–72 (1997) · Zbl 0892.76009 · doi:10.1007/s002220050177
[53] Wu, S.: Well-posedness in Sobolev spaces of the full water wave problem in 3-D. J. Am. Math. Soc. 12, 445–495 (1999) · Zbl 0921.76017 · doi:10.1090/S0894-0347-99-00290-8
[54] Zakharov, V.E.: Stability of periodic waves of finite amplitude on the surface of a deep fluid. J. Appl. Mech. Tech. Phys. 9, 190–194 (1968) · doi:10.1007/BF00913182
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.